Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Pittsburgh, PA

May 18, 2004Muskingum County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 18, 2004, 1:23 AM EDT for Muskingum County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 1:23 AM EDT (05:23 UTC)
Expired
May 18, 2004, 2:15 AM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Muskingum County, OH

The radar

The Pittsburgh radar (KPBZ), 154 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 180523
SVRPBZ
OHC119-180615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
122 AM EDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKINGUM COUNTY IN OHIO

* UNTIL 215 AM EDT

* AT 120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS
  LOCATED NEAR NORWICH...AND MOVING NORTHEAST AT 25 MPH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL 
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO 
SO SAFELY.

LAT...LON 4002 8203 3984 8186 4001 8174 4012 8182

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:03 PM EDT, 10 hours 20 minutes earlier.

Area forecast discussion, May 17, 3:03 PM EDT, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 PM EDT MON MAY 17 2004

WARM FRONT WILL PUSH BACK NEWD EARLY TNGT ALONG WITH INCREASING
DWPNTS AND CHC POPS AS WEAK DISTURBANCE SWINGS THRU. HAVE ADDED
PATCHY FOG LATE. TUES STRONG COLD FRONT WILL MOVE SEWD TWD REGION
WITH GFS MDL FASTER THAN ETA...BUT IN GNL THE FRONT WILL SLOW TUES
NGT ACROSS SRN SXNS AS IT MOVES TWD M/D LINE BY 12Z/19.
CWA IN SLGT RISK TUES/TUES NGT WITH SUFFICIENT FORCING AND SHEAR
TO GENERATE TSTM POTENTIAL FOR DAMAGING WINDS/HAIL. ACROSS SRN SXNS
TUES NGT AS FRONT SAGS SLOWLY TWD M/D LINE...PWS INCREASE TO AOA 1.5
AND RAISES THE POTENTIAL FOR FLOODING THERE. ACTIVE WX DAY TUES
AFTN-NGT EXPECTED FOR THE AREA. HAVE KEPT CHC POPS I70 ALL DAY WED
AS FRONT SITUATED ALONG/S OF M/D LINE,WILL BE FOCUSING MECHANISM FOR
PRECIP. IN XNTD, CONTD SERIES OF WX SYSTEMS TO AFFECT AREA IN
UNSTABLE AIRMASS...SO ABV NORMAL TEMPS AND CHC POPS TO CONT.

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&
Hazardous weather outlook, May 17, 4:32 AM EDT, 20 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 AM EDT MON MAY 17 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-171631-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
432 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

PATCHES OF FOG THIS MORNING CAN HAVE VISIBILITIES NEAR ZERO.
SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

FOR DAY 2...TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
WITH DAMAGING WIND GUSTS AND LARGE HAIL...MAINLY DURING THE LATE
AFTERNOON AND AT NIGHT. THESE STORMS ALSO HAVE THE POTENTIAL TO CAUSE
HEAVY RAINFALL. FLOODING COULD OCCUR IN LOCATIONS GETTING MORE THAN
1.5 INCHES OF RAIN IN A COUPLE HOURS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NET ACTIVATION IS UNLIKELY TODAY.

In the hours before

Local storm report, May 17, 9:38 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
938 PM EDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             3 SW RUSSELLTON         40.58N 79.88W
05/17/2004  0.75 INCH        ALLEGHENY          PA   AMATEUR RADIO

            ALONG I-76.

&&
Local storm report, May 17, 10:01 PM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1001 PM EDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND DMG     4 W NORTH CHARLEROI     40.15N 79.98W
05/17/2004                   WASHINGTON         PA   LAW ENFORCEMENT

            TREE DOWN.

&&
Special weather statement, May 17, 10:12 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1012 PM EDT MON MAY 17 2004

PAZ008-009-014-015-022-180506-
ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-VENANGO PA-
1012 PM EDT MON MAY 17 2004

...THUNDERSTORMS WITH DANGEROUS LIGHTNING THROUGH MIDNIGHT...

THUNDERSTORMS WITH DANGEROUS LIGHTNING WILL MOVE ACROSS THE COUNTIES
OF ARMSTRONG...BUTLER...CLARION...FOREST AND VENANGO  THROUGH
MIDNIGHT. SOME OF THE STORMS WILL CONTAIN HAIL AND WIND GUSTS TO 40
MPH. THE HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROAD
SURFACES.
Local storm report, May 17, 10:16 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1016 PM EDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             NEW STANTON             40.22N 79.61W
05/17/2004  0.75 INCH        WESTMORELAND       PA   TRAINED SPOTTER

&&
Special weather statement, May 17, 10:26 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1026 PM EDT MON MAY 17 2004

PAZ023-030-180324-
INDIANA PA-WESTMORELAND PA-
1026 PM EDT MON MAY 17 2004

...THUNDERSTORMS WITH DANGEROUS LIGHTNING IN WESTMORELAND AND INDIANA
COUNTY THROUGH MIDNIGHT...

THUNDERSTORMS WITH DANGEROUS LIGHTNING WILL MOVE ACROSS THE COUNTIES
OF INDIANA AND WESTMORELAND IN WESTERN PENNSYLVANIA THROUGH MIDNIGHT.
SOME OF THE STORMS WILL CONTAIN HAIL AND WIND GUSTS TO 40 MPH. THE
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROAD SURFACES.
Special weather statement, May 17, 10:42 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1042 PM EDT MON MAY 17 2004

OHZ048-057-180400-
COSHOCTON OH-MUSKINGUM OH-
1042 PM EDT MON MAY 17 2004

...THUNDERSTORMS WITH DANGEROUS LIGHTNING THROUGH MIDNIGHT...

THUNDERSTORMS WITH DANGEROUS LIGHTNING WILL MOVE ACROSS COSHOCTON AND
MUSKINGUM COUNTIES IN SOUTHEAST OHIO THROUGH MIDNIGHT. SOME OF THE
STORMS WILL CONTAIN HAIL AND WIND GUSTS TO 40 MPH. THE HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROAD SURFACES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:15 PM EDTFlash Flood WarningPBZGuernsey3 hr
May 18, 3:03 PM EDTFlash Flood WarningPBZBelmont3 hr
May 18, 3:16 PM EDTFlash Flood WarningPBZMuskingum3 hr
May 18, 3:52 PM EDTFlash Flood WarningPBZTuscarawas3 hr
May 18, 4:25 PM EDTFlash Flood WarningPBZCarroll3 hr
May 18, 5:04 PM EDTFlash Flood WarningPBZCoshocton3 hr
May 18, 5:08 PM EDTSevere Thunderstorm WarningPBZColumbiana67 min
May 18, 5:15 PM EDTFlash Flood WarningPBZGuernsey3 hr
May 18, 5:49 PM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum56 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.